Turkish Journal of Medical Sciences
Carnitine Deficiency Associated with Anticonvulsant Therapy in Childhood
Anticonvulsant treatment can lead to carnitine deficiency. This study was initiated to examine the influence of anticonvulsants on serum carnitine levels. Serum total, free and carnitine levels of 39 patients aged 1-17 years were determined with a spectrophotometric assay. Patients were divided into four groups: Phenobarbital monotherapy (n=12), carbamazepine monotherapy (n=14), polytherapy (n=13) and a control group (n=14). The ratios of to free carnitine in the first three groups were found to be significantly higher than that of thecontrol group, revealing a secondary carnitine deficiency. Among the three groups there were no significant differences in mean carnitine concentrations. This study indicates that phenopbarbital, carbamazepine and various combinations of anticonvulsants can cause a reduction in serum carnitine levels in this age group.
Carnitine deficiency, phenobarbital, carbamazepine, polytherapy.
DİRİK, Eray; BÜYÜKGEBİZ, Benal; TAŞKIN, Figen; EROĞLU, Yasemen; and ÇEVİK, Necla (1996) "Carnitine Deficiency Associated with Anticonvulsant Therapy in Childhood," Turkish Journal of Medical Sciences: Vol. 26: No. 4, Article 8. Available at: https://journals.tubitak.gov.tr/medical/vol26/iss4/8